It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, M.D. | Terms of Use | Privacy Policy

Get the Coumadin Diet Plan and Cookbook!

Coumadin BookThis indispensable book includes:

  • 6 weeks of complete meal plans, with shopping lists
  • 95+ delicious Coumadin safe recipes
  • Information about managing your diet on Coumadin
  • Ingredient and cooking tips throughout the book
  • Complete Nutrition Facts including Vitamin K content for each recipe

Available in print format for $19.95 + s/h or eBook format for $14.95 - Order Now!

Questions about ordering? Click here to read the FAQ.

*Book price: $19.95 + $5.95 shipping within the United States. We are happy to accept personal checks drawn on a US bank for delivery within the United States only. Download the order form. We regret that we are unable to process orders by phone or ship printed books outside the United States.

How Much Vitamin K is in...?

Find out the exact amount of Vitamin K (in micrograms) of almost a thousand common foods! Listed both alphabetically and then in order of the amount of Vitamin K in the food, this downloadable list will help you know exactly how much Vitamin K you're eating. Just $4.95 for the eBook or $12.95 for the paperback book! Shop now!


          

Ask Dr. Gourmet



My mom is on Coumadin 3mgs daily. Her INR test today was 1.8., and her doctor wants it to be 2.5. Can extra strength tylenol interfere with this? She takes it 2x daily for aching feet at night. The doctor increased this Coumadin last week from 1.5 mg to 3mg. What makes her blood drop like this? She's not eating any thing she's not supposed to.

Dr. Gourmet Says...

It is very possible that your mother's Tylenol® use is an issue for her. Physicians generally recommend using acetaminophen because of a decrease in the risk of bleeding when compared to other pain relievers. However, it is possible that Tylenol can have an effect on the INR.

The best plan is to review all of the medications that your mother is taking with her doctor. Take all of the bottles (full, empty, new prescriptions, old prescriptions and over the counter medications) with you to her visit. Her doctor can help you come up with a plan for consistent use of medications that will help control her pain and keep the INR stable.

Keep in mind that there are a lot of foods that contain Vitamin K and can have an effect on INR levels. A good example is parsley. A tablespoon has about 60 micrograms of Vitamin K. This higher amount in a such a small amount of parsley can be an issue because parsley is found in a wide variety of foods.

Here are links to lists of ingredients and their amounts of Vitamin K. There are both simple and comprehensive lists of ingredients that are used in Dr. Gourmet recipes that may help guide you.

http://www.drgourmet.com/md/warfarinbrief.pdf

http://www.drgourmet.com/md/relativewarfarinlist.pdf

http://www.drgourmet.com/md/warfarincomprehensive.pdf

Thanks for writing,

Timothy S. Harlan, M.D.
Dr. Gourmet